I've struggled with problems with depression for many years and have just been diagnosed with an underactive thyroid. My TSH is 10.54 and my freeT4 is 11.
I started levothyroxine (50mg) 3 weeks ago and the first day I had so much energy, like I only experienced once about 20 years ago, this was just for that day. The next 2 weeks I was feeling a lot better than I had been for years. Mentally clearer and better, physically things stopped being a struggle, much more able to be sociable (enjoyable rather than a chore). I thought this was the beginning of something wonderful.
Then in the 3rd week, I returned to how I was before I started taking the pills. At the end of this week I was devastated. I'd felt so much better and now it had all gone.
I know the pills can take weeks to work but - will I ever feel better again?
That is the big, big worry that kept me awake the last two nights worrying. I've read you can get an initial rush (like the first day?) but I don't understand why I felt so much better for 2 whole weeks, then it stopped. My doctor said I'd start to feel the effects of the pills after 3 weeks, it's almost the opposite of that.
I went to my doctor today who said I'd get my next blood tests in another 3 weeks and talked about going up to 100mg a day. After years of feeling so low and those 2 weeks of feeling human again, I feel very upset that I might not feel that way again. I just don't understand why I got those 2 weeks, then it disappeared.
Any help or advice welcome. If I can get some reassurance or advice I can probably calm myself down and sleep better.
Hi there, sorry cant advise you, as I was diagnosed with under active thyroid yesterday. Doc has started me on Levothyroxine 25mcg, I also have hypertension as well which I had a few years. I have to have another blood test in 6wks time, before it was just once a year with my blood pressure. Does this mean now I will have to have blood tests every 3-6wks then or something until it regulates? I took my first pill today. Not noticed nothing so far. But I have always been energetic anyway.
I don't think you can test for the drugs in the blood until at least 6 weeks after you take them. I think you are normally supposed to start feeling the effects after about 3 weeks, so here's crossing my fingers for you x
Alexandra23: Please let me encourage you. Although it only lasted for two weeks, you now know what you will eventually feel like when you get your dosage right. It takes time. For some, months, for me it was a year and a half. It was a roller coaster ride. Whenever my dose was increased, I would initially feel great but as my body adjusted, I would sink back to the old symptoms (although never as bad as before). It was like 2 steps forward and one step back but always a net forward. Give yourself some time and don't be discouraged. You're not alone and you will feel better!
My experience was exactly like toomanypets'. Two steps forward, one back, for about a year in my case. This is a very typical pattern. It would be a rare bird who gets instantly better after starting treatment. This is one disease where you have to be a patient patient.
Ok thanks for your message. Its all new to me, this illness, well I guess thats what it is really. I was quite upset when doc told me, I thought whats wrong now, before with the hypertension and now this, I am only 42 as well. I thought to myself, I have not even reached my mid 40's yet and got all this already. But oh well. I will have to learn to live with it wont I. Nothing I can do.
wow, it took that long for you, I assumed that after a few weeks my prob would be sorted, and I have only just started yesterday. As you say, everyone is different. But I am energetic anyway, was before was diagnosed, but do feel tired a lot though. Will they help me to lose weight now? Cos I am exercising a lot, and cut back on eating, well have been for a while, I wasnt losing the weight before but gained a stone although exercising and cut back like crazy, before I new about the thyroid prob
I''m not so sure you'd want to mention weight concerns to your doctor....it seems many of them think we want higher doses to lose weight rather than maximize our health.
Most definitely, finding the right dose is a process. You can't just start out on a high dose - it would shock your body. Becoming hypo is a slow process - by the time it's diagnosed, our levels are too low for our body's needs. We have to ease those levels up to the "place" within the ranges of normal at which our body works best.
Moving thyroid hormone levels don't feel good (aka we have symptoms). Slow and steady wins the thyroid disease race.
Dx'd Graves' June 2007..used ATD's, achieved remission Nov '09....went hypo Mar '10
The Following User Says Thank You to cd37 For This Useful Post: LadyWriter1968 (02-10-2011)
Thank you so much for your posts Midwest and Toomanypets, they've given me a great deal of comfort. I now have hope that I will feel like I did in those 2 weeks eventually, rather than those 2 weeks being an abnormal blip.
Ladywriter, on the day I got diagnosed I also thought "I wonder if I will lose weight" several times. On the one hand, all my other symptoms are worse but I don't like putting on several stone in weight quickly, when I know I'm not eating THAT much. With such quick weight gain I can struggle to see myself in the mirror, the reflection looks like me - covered by a layer of doughy fat.
I think I will lose some of the weight, probably slowly as my meds even out. I reason there will be at least four reasons for this.
- Firstly my metabolic rate will increase due to the meds.
- Secondly when I do feel good, I physically do more in daily life, walking is no longer a big strain (to be able to walk without my legs aching with every step was a revelation and is a wonderful feeling), so I will do more exercise in general. In the future when I hopefully feel consistently better I want to join a dance class.
- Thirdly I will no longer eat-for-energy. I've known I've been doing this for months at least. I used to drink coffee to keep me awake during the day, but I got daily bad headaches and cut it down drastically. So, I found myself eating, things like chocolate, not because I was hungry or comfort eating but simply to give me energy to do stuff/anything. As the pills help me I won't have to eat high energy foods to give me the energy to get through the day.
- Fourthly I'll have the energy, physically and mentally to cook more and to cook healthily.
Maybe some of these reasons apply to you too Ladywriter. I think there is hope of losing weight, just as there is hope of feeling better, in time.
Thanks for your message, well its strange with me and a bit opposite to you. Before I was diagnosed I didn't have hardly any symptoms. The weight gain and a bit of tiredness yes, and a bit achy but I do suffer with a lower back problem so I just put it down to that really, but I have always exercised a lot, some times not feeling motivated but actually forced myself to do it, and just thought it was strange that I was not losing but gaining weight and I was quite angry as well, plus my menstrual cycle was not always on the day it should be, I assumed I was starting the menopause as you would. My prob is my sweet tooth. We all have flaws and that is mine. Some like to drink, others smoke, with me its sweet stuff.
But I gained an extra stone in weight and just said to myself before I knew about this, its your own punishment for eating this or that. I have been on the weight watcher diet for years. When I first started I lost 2 stones, but went on hols USA and gained it all back within about 3 years which was disappointing, then this year to find I had gained another stone on top. and I was exercising and walking.
I was diagnosed with hypertension at 35, I am now 42, and just been informed by another member and by reading that I could have had this thyroid prob for years and the doctors could have missed it. Which is rather bad really if this is true.
One question to you though?
In your opinion or what you have learned about this illness,
Do you think it can be life threatening?
I only ask as now all my meds are free but before when I just took blood pressure tabs I had to pay for them, and hypertension is also serious yet meds are not free, but now they all are now I got underactive thyroid. Which makes me wonder if this is much worse then?
Cause I saw on the form that diabetes and asthma if you get that the meds are also free. Which I can understand as they are serious. So I guess under active thyroid must be as serious as those then maybe?
I assume you are in the UK? I lived there for a while and am now in the US. I think maybe meds in the UK are free for chronic, life long illnesses, not necessarily because of their severity. But I could be wrong. It's a very different health care system in the US.
The Following User Says Thank You to toomanypets For This Useful Post: LadyWriter1968 (02-14-2011)